Tornadoes · United States · North Dakota · 2017
EF0 tornado, Walum, North Dakota, June 9, 2017
This EF0 tornado ran 0.1 miles across Griggs County on June 9, 2017, touching down at 9:32 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 9, 2017
- Touchdown
- 9:32 PM CDT (02:32 UTC)
- Lifted
- 9:33 PM CDT (02:33 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Griggs County
- Touchdown point
- 47.250, -98.220
- Lift-off point
- 47.250, -98.220
- Record number
- 1706092032-01
What the Weather Service recorded
During the day of June 9th, temperatures over eastern North Dakota and the northwest quarter of Minnesota topped out in the upper 70s along the Canadian border to lower 90s along the North Dakota/South Dakota border. Mid level temperatures were very warm over the central Dakotas, helping to suppress convective development until early evening. By that point, thunderstorms broke out over southern Manitoba down through central North Dakota, mainly along a cold front. These storms tracked east-southeast, mainly covering the Devils Lake region, down through the central Red River Valley, and into the Mahnomen to Hubbard county corridor. A mix of tornadoes, hail, and strong winds were reported.
A brief touchdown was reported southwest of Walum, by spotters northeast of Wimbledon and north of Dazey. A persistent wall cloud structure with funnel-like appendage was viewed for several minutes as it passed along the Barnes and Griggs county line. Though a brief dust swirl was detected, no significant damage was apparent. Peak winds were estimated at 70 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS FGF issued a tornado warning for this county at 02:31 UTC, 1 minute before the tornado touched down, in force until 03:00 UTC.
The county was under a severe thunderstorm watch, issued at 22:00 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:00 UTC | 05:00 UTC | Severe Thunderstorm Watch | FGF |
| 02:00 UTC | 03:00 UTC | Severe Thunderstorm Warning | FGF |
| 02:31 UTC | 03:00 UTC | Tornado Warning | FGF |
| 09:08 UTC | 09:30 UTC | Severe Thunderstorm Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 9, 7:00 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 9, 7:00 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 700 PM CDT Fri Jun 9 2017 .UPDATE... Issued at 658 PM CDT Fri Jun 9 2017 No changes other than tweeks to current wx. Severe weather threat continues in watch box...several right movers...one in Cavalier county and watching severe storms from Rugby area move east. && .SHORT TERM...(This evening through Saturday) Issued at 321 PM CDT Fri Jun 9 2017 Severe thunderstorm chances tonight will be the main challenge for the period. Water vapor loop shows upper ridging into the Northern Plains, starting to transition over to southwesterly flow aloft as a large trough digs into the Pacific Northwest. Main shortwave with the upper trough is lifting north into Canada, but sat loops show signs of another weaker shortwave lifting northeastward from WY. Surface low pressure is centered over western ND, with some cumulus starting to get going on the east side of it along the Missouri Valley. So far the SPC mesoanalysis page shows surface and mixed layer instability to still be well capped, with some elevated showers and storms moving across our northern counties and southern Canada. Think the cap will start to dissipate in the next few hours, and CAMs show some stronger storms developing across north central ND near the Canadian border around the 23 to 00Z time frame. Still some variation as to how far south these storms build, but with the strong cap think that most of the early activity will be along and north of highway 2. Deep layer bulk shear is around 40-50 kts, and with winds backing in the lower levels some supercells will be possible with the first round of convection. The SPC storm scale ensemble of opportunity has some 20-30 percent probabilities of over 100 m2/s2 updraft helicity, so think rotating storms are probable. Dew point depressions are rather high and LCL heights will not be super favorable for tornadoes, but they cannot be completely ruled out and very large hail will be possible. After that first round moves east during the late evening, many of the high resolution models bring a second round in from the west after midnight with the cold front. Some of the models have pretty strong cells arriving during the 08Z to 13Z time frame early tomorrow morning, and there will still be around 2500 J/kg of MU CAPE along with 40 to 50 kts of deep layer bulk shear. So a second round of severe is possible late tonight into early morning. There is still a lot of uncertainty as to where exactly the second round will track, but highest shear and instability values are mostly north of the I-94 corridor. Tomorrow, after the second round of convection blows through there will be a few lingering showers or storms mainly across the north, but otherwise a bit more cool and quiet on the backside of the surface trough axis. Temps will be knocked back a few degrees but will still be fairly warm in the 80s to low 90s except in the far north where more clouds and precip will be hanging around. .LONG TERM...(Saturday night through Friday) Issued at 321 PM CDT Fri Jun 9 2017 Sunday and Monday...Southwesterly flow aloft will keep things fairly active across the region, but models are in pretty good agreement on the next shortwave remaining mostly to our south over SD into central MN. The southern counties could see some storms from this shortwave late Saturday night into Sunday, but the best instability will be well to our south. Will continue to keep high chance POPs going but will leave out any mention of severe. Sunday night should remain fairly quiet but another shortwave approaching from the southwest late Monday could bring some precip over our far south by late afternoon. Temperatures for the end of the weekend and early next week will be near to slightly above seasonal averages. Tuesday through Friday...The active pattern will continue for at least the first half of the upcoming week. Tue will feature an upper low lurking over the Northern Rockies with the northern plains in southwest flow sandwiched between this low and an upper midwest ridge. At the surface, strong low pressure complex will likely move right through the forecast area during the day Tue with a warm and cold frontal boundary providing opportunities for convective activity. Wed would feature more of a cold pool setup as stacked system heads toward western Ontario. Thu and Fri have the best chance for dry weather for most if not all of this time frame. The above average temperatures will continue on Tue and Wed before dropping back into the more average 70s on Thu/Fri. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 658 PM CDT Fri Jun 9 2017 VFR outside of thunderstorms where vsby/wind/cigs will be highly variable. Best risk of strong storms this eve DVL, GFK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JR LONG TERM...JR/WJB AVIATION...Riddle
Hazardous weather outlook, Jun 9, 12:25 PM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1225 PM CDT Fri Jun 9 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1225 PM CDT Fri Jun 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Two rounds of severe storms are possible. The first round will be this evening with scattered severe storms along and north of highway 2. Significant hail greater than 2 inches is the main threat, along with damaging wind up to 75 mph, an isolated tornado, and excessive rainfall. Round 2 is less certain, but confidence is increasing for activity to move into eastern North Dakota sometime after 4am. The risk area for this round is anywhere along and north of Interstate 94. The main threat will be damaging winds, potentially greater than 75 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible throughout this period. The best chance for widespread convective activity and severe storms is Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening, and potentially again during the early Saturday morning hours.
In the hours before
Local storm report, Jun 9, 8:42 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
842 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 4 NE GRAFTON 48.46N 97.34W
06/09/2017 M72.00 MPH WALSH ND MESONET
DAVIS MEASUREMENT.
&&
GGUSTLocal storm report, Jun 9, 9:02 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
902 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG LANGDON 48.76N 98.37W
06/09/2017 CAVALIER ND EMERGENCY MNGR
SEVERAL ROOFS BLOWN OFF BUILDINGS.
&&
BPLocal storm report, Jun 9, 9:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
904 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 15 E LANGDON 48.76N 98.04W
06/09/2017 CAVALIER ND EMERGENCY MNGR
SEVERAL BUILDINGS DOWN,TYPE AND EXTENT OF DAMAGE UNKNOWN
AT PRESENT.
&&
BPLocal storm report, Jun 9, 9:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG MILTON 48.63N 98.04W
06/09/2017 CAVALIER ND EMERGENCY MNGR
EXTENSIVE DAMAGE IN MILTON. UNQUANTIFIED AT THIS TIME.
&&
BPLocal storm report, Jun 9, 9:13 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
913 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST 2 S DEVILS LAKE 48.08N 98.87W
06/09/2017 M66 MPH RAMSEY ND MESONET
DVL RWIS
&&
BPLocal storm report, Jun 9, 9:15 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL STEPHEN 48.45N 96.88W
06/09/2017 E0.25 INCH MARSHALL MN TRAINED SPOTTER
&&
BPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 00:00Z
2.5 hours before the tornado, 195 km from the path. June 10, 2017.
- Mixed-layer CAPE
- 1523 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 1118 J/kg
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 9.3 K/km
Bismarck Municip, ND (KBIS), 12:00Z
9.5 hours after it, 195 km from the path. June 10, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -79687 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -167 m²/s²
- 0-3 km storm-relative helicity
- 649 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Rands (S32), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:35 UTC | 86 | 59 | 140° 12 kt | 19 | 995.6 | |
| 00:55 UTC | 86 | 59 | 140° 12 kt | 994.9 | ||
| 01:15 UTC | 86 | 57.2 | 140° 15 kt | 994.2 | ||
| 01:35 UTC | 86 | 55.4 | 150° 18 kt | 993.2 | TS | |
| 01:55 UTC | 86 | 57.2 | 130° 20 kt | 26 | 991.9 | VCTS |
| 02:15 UTC | 84.2 | 57.2 | 140° 21 kt | 29 | 991.9 | VCTS |
| 02:35 UTC | 77 | 64.4 | 300° 20 kt | 997.3 | VCTS DZ | |
| 02:55 UTC | 71.6 | 64.4 | 230° 21 kt | 996.6 | VCTS DZ |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 74 km away, was scanning. The volume nearest the touchdown began at 02:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:10 UTC | TSTM WND DMG | 4 Sw Hope | Steele, ND | A STEEL GRAIN BIN WAS BLOWN OFF ITS FOUNDATIOM AND TUMBLED FOR A QUARTER OF A MILE. |
| 01:35 UTC | HAIL 1.75 | Hannaford | Griggs, ND | |
| 01:38 UTC | HAIL 1 | Jamestown | Stutsman, ND | |
| 01:40 UTC | HAIL 1 | 2 Ese Hannaford | Griggs, ND | |
| 02:01 UTC | HAIL 1 | Courtenay | Stutsman, ND | LATE REPORT FROM FRIDAY EVENING. |
| 02:24 UTC | HAIL 2.5 | Ypsilanti | Stutsman, ND | REPORT FROM SOCIAL MEDIA. |
| 02:30 UTC | HAIL 1.75 | 4 Se Ypsilanti | Stutsman, ND | GOLFBALL SIZED HAIL THE LARGEST, LOTS OF QUARTER SIZED HAIL. VERY LITTLE RAIN, PERHAPS A HUNDREDTH OF AN INCH. |
| 02:32 UTC | TORNADO 0 | 2 Sw Walum | Griggs, ND | REPORT OF TOUCHDOWN SOUTHWEST OF WALUM VIEWED BY SPOTTERS NORTHEAST OF WIMBLEDON AND ALSO BY SPOTTERS NORTH OF DAZEY. A PERSISTENT WALLCLOUD STRUCTURE WITH FUNNEL-LIKE APPENDAGE WAS VIEWED FOR SEVERAL MINUTES AS IT PASSE |
| 02:32 UTC | TORNADO | 2 W Walum | Griggs, ND | REPORT OF TOUCHDOWN WEST OF WALUM VIEWED BY SPOTTERS NORTHEAST OF WIMBLEDON AND ALSO SPOTTERS NORTH OF DAZEY. |
| 02:34 UTC | HAIL 1.5 | Cooperstown | Griggs, ND | HAILED FROM 934 TO 949 PM |
| 02:35 UTC | HAIL 1.75 | Hannaford | Griggs, ND | |
| 02:39 UTC | TSTM WND GST 60 | 1 N Dazey | Barnes, ND | BLOWING DUST IN OUTFLOW. |
| 02:40 UTC | HAIL 1 | 2 Ese Hannaford | Griggs, ND | |
| 02:43 UTC | TSTM WND GST 56 | 2 E Dazey | Barnes, ND | PEAK WINDS MEASURED AT THE DAZEY NDAWN STATION. |
| 02:55 UTC | HAIL 1 | 5 Wnw Hope | Steele, ND | |
| 03:00 UTC | HAIL 1 | 5 Wnw Hope | Steele, ND | |
| 03:05 UTC | HAIL 1.5 | 7 N Litchville | Barnes, ND | |
| 03:10 UTC | TSTM WND DMG | 4 Sw Hope | Steele, ND | A STEEL GRAIN BIN WAS BLOWN OFF ITS FOUNDATIOM AND TUMBLED FOR A QUARTER OF A MILE. |
| 03:15 UTC | TSTM WND DMG | 3 S Hope | Steele, ND | A CHICKEN COOP WAS DESTROYED AND TWO LARGE EVERGREENS WERE BLOWN DOWN. |
| 03:15 UTC | TSTM WND DMG | 6 W Tower City | Barnes, ND | MULTIPLE VEHICLES OFF ROAD ON I94 WHICH IS CLOSED IN THIS REGION. EXACT CAUSE PRESENTLY UNKNOWN. |
| 03:40 UTC | TSTM WND DMG | 6 W Tower City | Barnes, ND | MULTIPLE VEHICLES OFF ROAD ON I94 WHICH IS CLOSED IN THIS REGION. EXACT CAUSE PRESENTLY UNKNOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 9, 2017
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 9 | 4:05 PM CDT | EF0 | Will, IL | 0.2 | 20 | |||
| June 9 | 6:09 PM CDT | EF0 | Cavalier, ND | 2.0 | 200 | |||
| June 9 | 6:27 PM CDT | EF1 | Cavalier, ND | 1.3 | 600 | $100,000 | ||
| June 9 | 6:45 PM CDT | EF2 | Cavalier, ND | 18.0 | 800 | $1.5 million | ||
| June 9 | 7:08 PM CDT | EF2 | Benson, ND | 8.0 | 600 | $200,000 | ||
| June 9 | 7:12 PM CDT | EF1 | Pembina, ND | 1.0 | 200 | $200,000 | ||
| June 9 | 7:34 PM CDT | EF0 | Benson, ND | 2.0 | 200 | |||
| June 9 | 8:27 PM CDT | EF0 | Ramsey, ND | 0.1 | 25 | |||
| June 9 | 8:29 PM CDT | EF0 | Eddy, ND | 3.0 | 150 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.